Advanced gastrointestinal stromal tumor with intracerebral hemorrhage during sunitinib treatment
Herein, a 70-year-old female was initially treated with sunitinib 50 mg/day to treat an imatinib-resistant gastrointestinal stromal tumor. After sunitinib initiation, nausea, hypertension, hepatic dysfunction, anorexia, fatigue, thrombocytopenia, epistaxis, and palmoplantar erythrodysesthesia syndrome developed; the dose was reduced to 25 mg/day. Subsequently, adverse events improved, and from the fifth course onward, sunitinib 37.5 mg/day was continued. Approximately 11 months after initiating sunitinib therapy, the patient developed disturbance of consciousness, aphasia, and left hemiplegia. Computed tomography of the head revealed intracerebral hemorrhage, and the patient was hospitalized. No brain metastases, cerebral aneurysms, or cerebral arteriovenous malformations were observed. Sunitinib-induced hypertensive cerebral hemorrhage was suspected as the cause of intracerebral hemorrhage. Conservative treatments, such as antihypertensive drugs, were administered without surgical treatment. The symptoms and intracerebral hemorrhage gradually improved, and the patient was discharged from the hospital. Intracerebral hemorrhage with sunitinib is extremely rare, but has a high mortality rate. During sunitinib treatment, controlling blood pressure and thrombocytopenia is important to prevent bleeding.